Inhaled beta-agonists increase risk of cardiac arrest in asthmatics

Shelley Wood

January 06, 2003

Mon, 06 Jan 2003 14:15:00

Seattle, WA - Inhaled beta-agonists, used to treat acute bronchospasm in patients with asthma or chronic obstructive pulmonary disease (COPD), can increase the risk of primary cardiac arrest, at least in asthmatic patients, a new study suggests. The risk appears to be increased when higher amounts of beta-agonist are inhaled and when inhaled steroids are not used.

As such, the authors write, "these results support current guidelines recommending inhaled steroids as first-line asthma therapy."

Dr Rozenn N Lemaitre (University of Washington, Seattle) and colleagues, writing in the December 15, 2002 issue of the American Journal of Medicine, point out that while beta-antagonists are known to reduce cardiac death, beta-agonists can increase heart rate, prolong electrical action potential duration, and cause hypokalemia. All of these, they write, may increase the risk of sudden cardiac death.

Cardiac arrest risk with beta-agonist inhalers

To examine whether beta-agonists were associated with increased risk of sudden death in patients using the inhaled form of the agent to relieve bronchospasm, Lemaitre et al looked at 454 patients with a history of asthma or COPD who had had an out-of-hospital primary cardiac arrest between 1980 and 1994. They compared these patients with 586 asthmatics/COPD patient controls with no history of cardiac arrest.

The authors report that use of inhaled beta-agonists was associated with a 2-fold increase in primary cardiac arrest in asthmatics; the use of beta-agonist in nebulizers was also associated with higher cardiac arrest risk in patients with asthma. No significant increase in risk with beta-agonists was seen in patients with COPD.

The association between beta-agonist use and primary cardiac arrest held up even after controlling for age, sex, calendar year, history of heart disease, use of digoxin or nitroglycerin, hypertension, heart failure, current smoking, stroke, use of inhaled steroids, and use of oral steroids. Risk of cardiac arrest also appeared to increase with the number of metered-dose canisters used.

Of note, the authors emphasize, the risk of primary cardiac arrest was not associated with inhaled beta-agonist when steroid medications were also part of the treatment regimen.

"Inhaled steroids may have affected drug use, disease, or both," the authors hypothesize. "They may have reduced the need for metered-dose inhaled beta-agonists by controlling asthma symptoms, thereby reducing possible adverse drug effects. Decreased asthma severity due to inhaled steroid use may also have led to the decreased risk of primary cardiac arrest."

They conclude that their findings support the National Asthma Education and Prevention Program guidelines, published in 1997, that recommend inhaled steroids, not beta-agonists, be used as first line therapy in asthmatic patients.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....